Kansas, 2011

Drought in Kansas, October 1 to 31, 2011

October 1 to 31, 2011 · NWS ICT · 23 events in 22 counties and zones

An extended period of dry weather continued unabated across portions of Central and South Central Kansas during the month of October 2011, as most of the area saw below normal levels of precipitation. Some rainfall did fall across South Central Kansas during the beginning of the month, which brought some relief, but overall rainfall was disappointing, with most areas seeing rainfall amounts one…

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An extended period of dry weather continued unabated across portions of Central and South Central Kansas during the month of October 2011, as most of the area saw below normal levels of precipitation. Some rainfall did fall across South Central Kansas during the beginning of the month, which brought some relief, but overall rainfall was disappointing, with most areas seeing rainfall amounts one to three inches below normal. Areas south and west of Wichita continued to remain very dry, keeping this area in an exceptional drought (D4), while others areas across Central Kansas remain in an extreme drought (D3). Other areas across the Flint Hills dried out even further during the second half of the month going from a severe drought (D2) to an extreme drought (D3). This is a continuation of the widespread drought that has been on going across the Plains for the past six months.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 30, 10:41 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 30, 10:41 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1141 PM CDT FRI SEP 30 2011

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

QUIET VFR CONDITIONS WILL CONTINUE THROUGH THE NEXT 24 HOURS FOR
ALL SITES. SURFACE HIGH PRESSURE SHIFTING EAST WILL ALLOW LIGHT
EAST/SOUTHEAST WINDS TO STRENGTHEN SOME AND TURN MORE SOUTHEASTERLY
BY SATURDAY MORNING...AND WILL LIKELY BE MARGINALLY GUSTY AT KRSL.

ADK

&&

.PREV DISCUSSION... /ISSUED 617 PM CDT FRI SEP 30 2011/

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

QUIET VFR CONDITIONS WILL CONTINUE THROUGH THE NEXT 24 HOURS FOR
ALL SITES. SURFACE HIGH PRESSURE SHIFTING EAST WILL ALLOW LIGHT
EAST/SOUTHEAST WINDS TO STRENGTHEN SOME AND TURN MORE SOUTHEASTERLY
BY SATURDAY MORNING...AND WILL LIKELY BE MARGINALLY GUSTY AT KRSL.

ADK

PREV DISCUSSION... /ISSUED 326 PM CDT FRI SEP 30 2011/

DISCUSSION...

TONIGHT-SAT NIGHT:
DRY AIRMASS/NO CLOUDS ARE EXPECTED THROUGH THE PERIOD. TEMPERATURES
WILL BE THE MAIN CONCERN...WITH LOW PRESSURE DEVELOPING TO THE
WEST AS SURFACE RIDGE NUDGES EAST THROUGHOUT THE PERIOD. OTHERWISE
ANTICIPATE ANOTHER GOOD RADIATIONAL COOLING NIGHT OVER MOST AREAS...
ESPECIALLY EAST OF FLINT HILLS...FAR WESTERN SECTIONS COULD REMAIN
QUASI MIXED THROUGH THE NIGHT...BUT AS TEMPERATURES AT KRSL SHOWED
LAST NIGHT...JUST A BRIEF PERIOD OF LIGHT AND VARIABLE WINDS
ALLOWED TEMPERATURES TO DROP 4C IN AN HOUR. WINDS SHOULD INCREASE
A BIT TOMORROW ACROSS THE WESTERN HALF...ALONG WITH SLIGHT
INCREASE IN TEMPERATURES. LARGE DIURNAL RANGE IS LIKELY GIVEN DRY
AIR/DRY SOIL AND GOOD INSOLATION. ALSO A BIT CONCERNED ABOUT
AFTERNOON DEWPOINTS POSSIBLY MIXING LOWER AND THUS INCREASING FIRE
DANGER. MIDNIGHT SHIFT WILL NEED TO WATCH FOR THIS.

SUN-MON:
WHILE AIRMASS WILL CONTINUE TO MODIFY...IT STILL WILL REMAIN
QUITE DRY. FEW IF ANY CLOUDS ARE EXPECTED WITH TEMPERATURES/WINDS
INCREASE A BIT SUN AND MORE SIGNIFICANTLY ON MON. THE SLIGHTLY STRONGER
WINDS SUN NIGHT SHOULD HELP KEEP MINIMUM TEMPERATURES A FEW
DEGREES WARMER.-HOWERTON

TUESDAY-FRIDAY...
A HIGH AMPLITUDE UPPER LEVEL RIDGE WILL PROMOTE WARM AND DRY WEATHER
THROUGH THE FIRST HALF OF THE PERIOD. WITH A FAIRLY STRONG PRESSURE
GRADIENT BETWEEN THE DEPARTING HIGH AND LEE TROUGHING OVER THE HIGH
PLAINS...RELATIVELY GUSTY SOUTHERLY WINDS ARE EXPECTED. DESPITE THE
PERSISTENT SOUTHERLY FLOW...IT APPEARS THAT MOISTURE WILL BE SLOW TO
RETURN NORTHWARD UNTIL LATE IN THE PERIOD.

THE UPPER RIDGE WILL GRADUALLY SHIFT EAST AS A LONGWAVE TROUGH MOVES
ASHORE IN THE WESTERN US. THE GLOBAL MODELS HAVE SHOWN SOME
DISAGREEMENT WITH THE EVOLUTION OF THE SYSTEM LATE IN THE PERIOD.
THE ECMWF HAS BEEN CONSISTENTLY SLOWER WITH THIS FEATURE COMPARED
WITH THE GFS. GIVEN THE FAIRLY AMPLIFIED UPPER FLOW...AND THE EXTENT
OF DOWNSTREAM RIDGING...WILL TREND TOWARDS THE SLOWER ECMWF
SOLUTION. PRECIPITATION CHANCES MAY INCREASE WITH THE APPROACH OF
THE UPPER TROUGH...BUT WITH UNCERTAINTY REMAINING REGARDING THE
TIMING OF THE SYSTEM...KEPT POPS IN THE 30-40 PERCENT RANGE ON DAY 7.

JAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    47  79  49  82 /   0   0   0  10
HUTCHINSON      46  80  49  82 /   0   0   0  10
NEWTON          45  78  49  81 /   0   0   0  10
ELDORADO        43  78  46  81 /   0   0   0  10
WINFIELD-KWLD   47  78  49  81 /   0   0   0  10
RUSSELL         43  80  49  83 /   0   0   0  10
GREAT BEND      42  81  47  84 /   0   0   0  10
SALINA          47  78  48  82 /   0   0   0  10
MCPHERSON       44  79  48  82 /   0   0   0  10
COFFEYVILLE     44  76  46  78 /   0   0   0  10
CHANUTE         42  75  44  78 /   0   0   0  10
IOLA            43  75  41  78 /   0   0   0  10
PARSONS-KPPF    42  76  44  78 /   0   0   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 30, 2:51 PM CST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
351 PM CDT FRI SEP 30 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
351 PM CDT FRI SEP 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GRASSLAND FIRE DANGER VALUES WILL BE VERY HIGH OVER BARTON COUNTY
ON SATURDAY AND SUNDAY AFTERNOON. IT WILL ALSO BE VERY HIGH EACH
AFTERNOON FROM MONDAY THROUGH THURSDAY...ROUGHLY WEST OF A LINE
FROM GREAT BEND TO HUTCHINSON...TO WICHITA TO WELLINGTON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 drought. Local standard time, as filed.

Drought, Harper

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Harper forecast zone
Reported by
Newspaper
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Exceptional drought (D4) continued across South Central Kansas during the first part of the month and lasted the rest of the month of October. The drought reached exceptional levels (D4) across the area during the week of July 19th. This was a continuation of a drought that started in late April and continued through the summer into October. Due to the high demand, hay prices almost doubled in the past 12 months. Winter wheat planting increased, as farmers planted hundreds of thousands more acres, through failed corn and soybean crops.

Drought, Sumner

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Sumner forecast zone
Reported by
Newspaper
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Exceptional drought (D4) continued across South Central Kansas during the first part of the month and lasted the rest of the month of September. The drought reached exceptional levels (D4) across the area during the week of July 19th. This was a continuation of a drought that started in late April and continued through the summer into October. Due to the high demand, hay prices almost doubled in the past 12 months. Winter wheat planting increased, as farmers planted hundreds of thousands more acres, through failed corn and soybean crops.

Drought, Sedgwick

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Sedgwick forecast zone
Reported by
Newspaper
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Exceptional drought (D4) continued across South Central Kansas during the first part of the month and lasted the rest of the month of September. The drought reached exceptional levels (D4) across the area during the week of July 19th. This was a continuation of a drought that started in late April and continued through the summer into October. Due to the high demand, hay prices almost doubled in the past 12 months. Winter wheat planting increased, as farmers planted hundreds of thousands more acres, through failed corn and soybean crops.

Drought, Kingman

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Kingman forecast zone
Reported by
Newspaper
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Exceptional drought (D4) continued across South Central Kansas during the first part of the month and lasted the rest of the month of September. The drought reached exceptional levels (D4) across the area during the week of July 19th. This was a continuation of a drought that started in late April and continued through the summer into October. Due to the high demand, hay prices almost doubled in the past 12 months. Winter wheat planting increased, as farmers planted hundreds of thousands more acres, through failed corn and soybean crops.

Drought, Reno

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Reno forecast zone
Reported by
Newspaper
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Exceptional drought (D4) continued across South Central Kansas during the first part of the month and lasted the rest of the month of September. The drought reached exceptional levels (D4) across the area during the week of July 19th. This was a continuation of a drought that started in late April and continued through the summer into October. Due to the high demand, hay prices almost doubled in the past 12 months. Winter wheat planting increased, as farmers planted hundreds of thousands more acres, through failed corn and soybean crops.

Drought, Harvey

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Harvey forecast zone
Reported by
Newspaper
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Exceptional drought (D4) continued across South Central Kansas during the first part of the month and lasted the rest of the month of September. The drought reached exceptional levels (D4) across the area during the week of July 19th. This was a continuation of a drought that started in late April and continued through the summer into October. Due to the high demand, hay prices almost doubled in the past 12 months. Winter wheat planting increased, as farmers planted hundreds of thousands more acres, through failed corn and soybean crops.

Drought, Rice

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Rice forecast zone
Reported by
Newspaper
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Exceptional drought (D4) continued across South Central Kansas during the first part of the month and lasted the rest of the month of September. The drought reached exceptional levels (D4) across the area during the week of July 19th. This was a continuation of a drought that started in late April and continued through the summer into October. Due to the high demand, hay prices almost doubled in the past 12 months. Winter wheat planting increased, as farmers planted hundreds of thousands more acres, through failed corn and soybean crops.

Drought, Barton

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Barton forecast zone
Reported by
Newspaper
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Some improvement to the extreme drought (D3) occurred across Central Kansas during the first part of the month, as welcome rainfall fell across the area improving drought conditions to a severe drought (D2). The Severe drought continued the rest of the month of October. The drought reached extreme levels (D3) across the area during the week of August 30th. This was a continuation of a drought that started in late April and continued through the summer months into October. Due to the high demand, hay prices almost doubled in the past 12 months. Winter wheat planting increased, as farmers planted hundreds of thousands more acres, through failed corn and soybean crops.

Drought, McPherson

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Newspaper
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across Central Kansas during the first part of the month and lasted the rest of the month of October. The drought reached extreme levels (D3) across the area during the week of July 19th. This was a continuation of a drought that started in late April and continued through the summer months into October. Due to the high demand, hay prices almost doubled in the past 12 months. Winter wheat planting increased, as farmers planted hundreds of thousands more acres, through failed corn and soybean crops.

Drought, Marion

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
Newspaper
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Some improvement to the extreme drought (D3) occurred across Central Kansas during the first part of the month, as welcome rainfall fell across the area improving drought conditions to a severe drought (D2). The Severe drought continued the rest of the month of October. The drought reached extreme levels (D3) across the area during the week of August 30th. This was a continuation of a drought that started in late April and continued through the summer months into October. Due to the high demand, hay prices almost doubled in the past 12 months. Winter wheat planting increased, as farmers planted hundreds of thousands more acres, through failed corn and soybean crops.

Drought, Butler

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Butler forecast zone
Reported by
Newspaper
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

The extreme drought (D3) continued across South Central Kansas during the first part of the month and lasted the rest of the month of October. The drought reached extreme levels (D3) across the area during the week of August 30th. This was a continuation of a drought that started in late April and continued through the summer months into October. Due to the high demand, hay prices almost doubled in the past 12 months. Winter wheat planting increased, as farmers planted hundreds of thousands more acres, through failed corn and soybean crops.

Drought, Cowley

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Cowley forecast zone
Reported by
Newspaper
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across South Central Kansas during the first part of the month and lasted the rest of the month of October. The drought reached extreme levels (D3) across the area during the week of August 30th. This was a continuation of a drought that started in late April and continued through the summer months into October. Due to the high demand, hay prices almost doubled in the past 12 months. Winter wheat planting increased, as farmers planted hundreds of thousands more acres, through failed corn and soybean crops.

Drought, Chase

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Chase forecast zone
Reported by
Newspaper
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

Severe drought (D2), continued across Central Kansas during the month of October. This was a continuation of a drought that started in late July. Due to the high demand, hay prices almost doubled in the past 12 months.

Drought, Ellsworth

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Ellsworth forecast zone
Reported by
Newspaper
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Severe drought (D2), continued across Central Kansas during the month of October. This was a continuation of a drought that started in late July. Due to the high demand, hay prices almost doubled in the past 12 months. Winter wheat planting increased, as farmers planted hundreds of thousands more acres, through failed corn and soybean crops.

Drought, Labette

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Labette forecast zone
Reported by
Newspaper
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

Severe drought (D2), continued across Southeast Kansas during the month of October. This was a continuation of a drought that started in late July. Local cattle farmers had sold most of their cattle due to poor pasture conditions with little or no hay to feed them. Due to the high demand, hay prices almost doubled in the past 12 months. Local grain elevators reported received only half as much grain as it does in a normal year, due to the drought.

Drought, Greenwood

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Greenwood forecast zone
Reported by
Newspaper
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

The severe drought (D2) began to worsen across Southeast Kansas during the first part of October and lasted the rest of the month. The drought reached extreme levels (D3) across the area during the week of October 18th.

Drought, Elk

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Elk forecast zone
Reported by
Newspaper
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

The severe drought (D2) began to worsen across the Flint Hills and Southeast Kansas during the first part of October and lasted the rest of the month. The drought reached extreme levels (D3) across the area during the week of October 18th.

Drought, Allen

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Allen forecast zone
Reported by
Newspaper
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

The severe drought (D2) began to worsen across the Flint Hills and Southeast Kansas during the first part of October and lasted the rest of the month. The drought reached extreme levels (D3) across the area during the week of October 18th.

Drought, Wilson

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Wilson forecast zone
Reported by
Newspaper
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

The severe drought (D2) began to worsen across Southeast Kansas during the first part of October and lasted the rest of the month. The drought reached extreme levels (D3) across the area during the week of October 18th.

Drought, Woodson

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Woodson forecast zone
Reported by
Newspaper
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

The severe drought (D2) began to worsen across Southeast Kansas during the first part of October and lasted the rest of the month. The drought reached extreme levels (D3) across the area during the week of October 18th.

Drought, Montgomery

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Newspaper
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

The severe drought (D2) began to worsen across Southeast Kansas during the first part of October and lasted the rest of the month. The drought reached extreme levels (D3) across the area during the week of October 18th.

Drought, Allen

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Allen forecast zone
Reported by
Newspaper
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

The severe drought (D2) began to worsen across Southeast Kansas during the first part of October and lasted the rest of the month. The drought reached extreme levels (D3) across the area during the week of October 18th.

Drought, Neosho

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Neosho forecast zone
Reported by
Newspaper
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

The severe drought (D2) began to worsen across Southeast Kansas during the first part of October and lasted the rest of the month. The drought reached extreme levels (D3) across the area during the week of October 18th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350739, 350741, 350742, 350743, 350745, 350746, 350748, 350752, 350755, 350757, 350759, 350761, 350763, 350765, 352892, 352893, 352894, 352895, 352896, 352897, 352898, 352899, 352900.